A drug overdose occurs when someone takes a specific drug that is greater than the dosage that is recommended or typically used by other individuals. It can also occur when substances are mixed.

This implies that there are safe quantities of the particular drug that can be taken and that these quantities do not produce a potential toxic syndrome or life-threatening condition. However, are there safe quantities that one can take of drugs like LSD, heroin, or ecstasy? If one goes by the classification scheme of the United States Drug Enforcement Administration, there are no safe quantities of these drugs, as these are Schedule I controlled substances with no known medicinal value, and they have an extremely high potential to be abused and produce physical and/or psychological dependence. When taking these types of drugs, an overdose occurs when the individual uses amounts of the drug that are in excess of what their system can metabolize quickly enough to avoid potentially dangerous physical effects.

A drug overdose occurs when someone takes a specific drug that is greater than the dosage that is recommended

Overdose or Drug Poisoning?

It should also be understood that physicians, pharmacists, and mental health workers differentiate an overdose as taking too much of a particular type of drug, whereas drug poisoning typically refers to taking a toxic substance. Sources, such as the book Poisoning and Drug Overdose, suggest that a drug overdose is actually a type of poisoning that occurs when an individual takes substances that are meant to be therapeutic at particular quantities, but the person takes them in larger quantities or mixes them with other drugs that produce serious consequences.

In terms of drugs that only have abuse potential and no medicinal properties (e.g., heroin), an overdose is a form of poisoning where the individual takes too much of a substance to allow their body to metabolize it without significant detrimental effects. This means that overdoses are generally types of drug poisoning, but all forms of drug poisoning are not overdoses.

Signs of an Overdose to Opioid Drugs

Signs of an Overdose to Opioid Drugs

According to the book Concepts in Chemical Dependency, opioid or narcotic drugs are either directly derived from the poppy plant or created from synthetic variants of the chemicals in the poppy plant. This class includes a number of well-known drugs, such as heroin, morphine, methadone, OxyContin, Vicodin, Dilaudid, and a number of others.

In high doses, opioid drugs can cause respiratory depression (decreased breathing to the point of stopped breathing altogether), which can lead to death. When mixed with other drugs, such as alcohol, this effect is enhanced. Nonetheless, these drugs are widely valued clinically for their effectiveness in relieving pain; however, they are easily abused, and physical dependence to them occurs rapidly. This means that individuals who habitually take opiate medications will come to develop tolerance to them.

Tolerance occurs when an individual needs more of a drug to achieve the effects that were once achieved at lower doses. The development of significant tolerance can often be a risk factor for overdose because an individual begins to take larger amounts at a quicker pace than their system can handle in an effort to achieve the expected effects of the drug.

Different classes of drugs will be associated with different symptoms that occur from an overdose. However, there are some general signs of overdose that occur with opioid drugs. These include:

  • Alteration of the individual’s vital signs, including decreases in body temperature, blood pressure, heart rate, and respiration rate
  • Sedation, lethargy, or drowsiness.
  • Nausea, vomiting, and/or diarrhea.
  • Clammy skin, sweaty skin, and heaviness in the chest or chest pains
  • A change in mental status that often includes marked confusion

The World Health Organization also recognizes a specific set of symptoms that is termed the opiate overdose triad that occurs in individuals who overdose on almost any opioid drug. The symptoms consist of the individual having:

  • Pinpoint or constricted pupils
  • Extremely decreased breathing rates
  • Severe lethargy, unconsciousness, or a comatose state

Specific signs of an overdose on opioid drugs follow.

  • The individual experiences a loss of muscle tone and even appears very limp.
  • Sometimes, individuals who overdose on opioid drugs scratch themselves incessantly.
  • Individuals who overdose on opioid drugs tend to have a very pale complexion along with the aforementioned clammy skin. Sometimes, individuals with darker complexions may appear to look grayish, and individuals with fairer complexions appear to look whitish.
  • The person may have purplish or blue-colored fingernails and/or lips.
  • An overdose on any opioid drug is often accompanied by speech difficulties, particularly markedly slurred speech. On the other extreme, the individual may look awake but be unable to speak.
  • The person produces choking or gurgling type sounds.

Opiate drugs are central nervous system depressants. They are typically prescribed for pain control. At very high doses, these drugs suppress the functions of the brain stem, an area of the brain that is involved in basic life-sustaining functions, such as heart rate, respiration rate, etc. When an individual overdoses on opioid drugs, they are at risk for sufficient brainstem suppression. This can result in a dangerously low respiration rate that can result in brain damage or even death. Individuals using opioid drugs in combination with other sedatives or central nervous system depressants increase this risk.

If an individual is suspected of overdosing on opioid drugs, it is important to immediately call 911 and get emergency medical help. In addition, if the individual is unconscious or comatose, someone trained in CPR should immediately attempt to perform CPR procedures.

Causes of an Overdose

There are a number of reasons that overdoses on opioid medications occur. In some cases, they are intentional, but often, they also are the result of an unintentional action on the part of the person who has overdosed. Individuals who overdose may unintentionally:

  • Mix drugs in dangerous combinations
  • Initially take large amounts of the drug before they begin feeling the drug’s effects
  • Become so confused and disoriented under the influence of the drug that they are unable to monitor their behavior and continue to take the drug as it is available to them

In addition, elderly people often take too much of a drug because they forgot how much they took, or they feel that the drug is not working quickly enough. Children often put things in their mouth and accidentally ingest opioids. Because they are smaller and their metabolism is different than adults, they can overdose on very small amounts of drugs.

As outlined, drug overdoses are unintentional in many cases. The risk of overdose can be averted if individuals who may be high-risk candidates for accidental overdose are monitored by friends or family member when they are prescribed opioid drugs. In addition, commonsense safety precautions regarding storage of opioid drugs should be adhered to when an individual’s dwelling is shared with small children, teenagers, or individuals who have been diagnosed with substance use disorders.